Alert archive / North Dakota / Severe Thunderstorm Warnings in 2007

Severe Thunderstorm Warning 12, NWS Bismarck, ND

May 14, 2007Mercer County, Oliver County, North Dakota

NWS Bismarck, ND issued this severe thunderstorm warning at May 14, 2007, 12:08 AM MDT for Mercer County, Oliver County, North Dakota. It was in force for 67 min. 2 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
May 14, 2007, 12:08 AM MDT (06:08 UTC)
Expired
May 14, 2007, 1:15 AM MDT
In force
67 min
Issued by
NWS Bismarck, ND
Area
Counties, with a storm outline in the text

Counties Mercer County, ND, Oliver County, ND

The radar

The Bismarck radar (KBIS), 90 km from the middle of the area, began a volume at 06:11 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
May 14, 1:05 AM MDTTSTM WND DMGCenter, NDDAMAGE TO OBSERVERS CUTTERS AND SOFFIT WAS TORE OFF FROM THEIR HOME
May 14, 1:05 AM MDTTSTM WND GST 70Center, NDDAMAGE TO OBSERVERS HOME. GUTTERS AND SOFFITS WERE TORN OFF THE HOME.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched 2 storm reports to this severe thunderstorm warning; the first came 57 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
May 13, 10:12 PM MDTSevere Thunderstorm WatchSPC4 hr

The nearest sounding before it

Bismarck Municip, ND (KBIS), launched 00:00Z, 6.1 hours before the alert went out and 94 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Bismarck Municip, ND at 00:00Z on 2007-05-14Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1399 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Bismarck Municip, ND at 00:00Z on 2007-05-14The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 0 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1399 J/kg
Mixed-layer CIN
-187 J/kg
Mixed-layer LCL
1726 m above ground
0-6 km bulk shear
0 kt
0-1 km storm-relative helicity
0 m²/s²
0-3 km storm-relative helicity
0 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS53 KBIS 140610
SVRBIS
NDC057-065-140715-
/O.NEW.KBIS.SV.W.0012.070514T0608Z-070514T0715Z/

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE BISMARCK ND
1208 AM MDT MON MAY 14 2007

THE NATIONAL WEATHER SERVICE IN BISMARCK HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  SOUTHERN MERCER COUNTY IN SOUTH CENTRAL NORTH DAKOTA...
  WESTERN OLIVER COUNTY IN SOUTH CENTRAL NORTH DAKOTA...

* UNTIL 115 AM MDT(215 AM CDT)

* AT 1159 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  LINE OF SEVERE THUNDERSTORMS CAPABLE OF PRODUCING DESTRUCTIVE WINDS
  IN EXCESS OF 70 MPH.  THESE STORMS WERE LOCATED ALONG A LINE
  EXTENDING FROM 22 MILES SOUTHWEST OF GOLDEN VALLEY TO 39 MILES
  SOUTH OF GOLDEN VALLEY...OR ALONG A LINE EXTENDING FROM 22 MILES
  NORTHEAST OF DICKINSON TO 32 MILES EAST OF DICKINSON...AND MOVING
  NORTHEAST AT 40 MPH.

* SEVERE THUNDERSTORMS WILL BE NEAR...
  GOLDEN VALLEY AROUND 1230 AM MDT...
  ZAP AROUND 1235 AM MDT...
  BEULAH AROUND 1245 AM MDT...
  HANNOVER AROUND 150 AM CDT...
  CENTER AND HAZEN AROUND 1255 AM MDT...
  STANTON AROUND 105 AM MDT...

THIS IS A DANGEROUS STORM. IF YOU ARE IN ITS PATH...PREPARE 
IMMEDIATELY FOR DAMAGING WINDS AND DEADLY CLOUD TO GROUND LIGHTNING. 
PEOPLE OUTSIDE SHOULD MOVE TO A SHELTER...PREFERABLY INSIDE A STRONG 
BUILDING..AND AWAY FROM WINDOWS.

A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 400 AM MDT MONDAY
MORNING(500 AM CDT MONDAY MORNING) FOR WESTERN NORTH DAKOTA.

LAT...LON 4700 10216 4700 10120 4738 10137 4739 10216

$$

NH
2 follow-up statements
000 
WWUS53 KBIS 140650 RRA
SVSBIS

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE BISMARCK ND
150 AM CDT MON MAY 14 2007

NDC057-065-140715-
/O.CON.KBIS.SV.W.0012.000000T0000Z-070514T0715Z/
MERCER ND-OLIVER ND-
150 AM CDT MON MAY 14 2007

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 215 AM
CDT(115 AM MDT) FOR OLIVER AND EAST CENTRAL MERCER COUNTIES...

AT 142 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO
INDICATE A LINE OF SEVERE THUNDERSTORMS CAPABLE OF PRODUCING
DESTRUCTIVE WINDS IN EXCESS OF 60 MPH.  THESE STORMS WERE LOCATED
ALONG A LINE EXTENDING FROM 15 MILES WEST OF HANNOVER TO 9 MILES
SOUTH OF HANNOVER...OR ALONG A LINE EXTENDING FROM 50 MILES NORTHWEST
OF BISMARCK TO 34 MILES WEST OF BISMARCK...MOVING NORTHEAST AT 40
MPH.

SEVERE THUNDERSTORMS WILL BE NEAR...
  HANNOVER AROUND 155 AM CDT...
  CENTER AROUND 200 AM CDT...
  STANTON AND FORT CLARK AROUND 215 AM CDT...

A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 900 AM CDT MONDAY
MORNING(800 AM MDT MONDAY MORNING) FOR EASTERN NORTH DAKOTA. A SEVERE
THUNDERSTORM WATCH ALSO REMAINS IN EFFECT UNTIL 500 AM CDT MONDAY
MORNING(400 AM MDT MONDAY MORNING) FOR WESTERN NORTH DAKOTA.

LAT...LON 4701 10176 4700 10096 4725 10106 4727 10131
      4737 10137 4724 10175

$$

NH
000 
WWUS53 KBIS 140700
SVSBIS

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE BISMARCK ND
200 AM CDT MON MAY 14 2007

NDC057-065-140715-
/O.CON.KBIS.SV.W.0012.000000T0000Z-070514T0715Z/
MERCER ND-OLIVER ND-
200 AM CDT MON MAY 14 2007

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 215 AM
CDT(115 AM MDT) FOR OLIVER AND EAST CENTRAL MERCER COUNTIES...

AT 154 AM CDT...A LINE OF SEVERE THUNDERSTORMS WAS REPORTED CAPABLE
OF PRODUCING DESTRUCTIVE WINDS IN EXCESS OF 70 MPH.  THESE STORMS
WERE LOCATED ALONG A LINE EXTENDING FROM 11 MILES NORTHWEST OF
HANNOVER TO CENTER...OR ALONG A LINE EXTENDING FROM 48 MILES
NORTHWEST OF BISMARCK TO 30 MILES NORTHWEST OF BISMARCK...MOVING
NORTHEAST AT 40 MPH.

SEVERE THUNDERSTORMS WILL BE NEAR...
  FORT CLARK AROUND 210 AM CDT...
  STANTON...HENSLER...CROSS RANCH STATE PARK AND SANGER AROUND 215 AM
  CDT...

A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 900 AM CDT MONDAY
MORNING(800 AM MDT MONDAY MORNING) FOR EASTERN NORTH DAKOTA. A SEVERE
THUNDERSTORM WATCH ALSO REMAINS IN EFFECT UNTIL 500 AM CDT MONDAY
MORNING(400 AM MDT MONDAY MORNING) FOR WESTERN NORTH DAKOTA.

LAT...LON 4701 10176 4700 10089 4726 10099 4727 10131
      4737 10137 4724 10175

$$

NH

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Bismarck, ND wrote its last area forecast discussion before this severe thunderstorm warning went out at May 13, 2:00 PM MDT, 10 hours 8 minutes earlier.

Area forecast discussion, May 13, 2:00 PM MDT, 10 hours 8 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BISMARCK ND
300 PM CDT SUN MAY 13 2007

.SHORT TERM...TONIGHT THROUGH WEDNESDAY NIGHT
SHORTWAVE TROUGH MOVING THROUGH NORTHWEST MT AT THIS TIME. EXPECTED
TO MOVE EAST AND INTERACT WITH SEVERAL SURFACE FRONTAL BOUNDARIES
ACROSS WESTERN AND SOUTHERN NORTH DAKOTA TONIGHT AND MONDAY.
DEWPOINTS ACROSS WEST AND CENTRAL NORTH DAKOTA ARE NOW INTO THE
MIDDLE TO UPPER 50S. COLD FRONT ACROSS NORTHEAST MONTANA EXPECTED TO
MOVE SOUTHEAST AND FACILITATE AN MCS THAT MAY BRING SIGNIFICANT
PRECIPITATION TO NORTHWEST NORTH DAKOTA TONIGHT AND EARLY MONDAY.
ACROSS THE SOUTHWEST...SFC LOW PRESSURE OVER NORTHEAST WYOMING WILL
MOVE EAST. WARMER AND MORE MOIST AIR SHOULD ENABLE THE CAP TO BREAK
BY LATE AFTERNOON/EVENING. WILL KEEP CHC OF THUNDERSTORMS IN FCST
THERE AND MENTION A FEW SEVERE. BY LATE EVENING AND OVERNIGHT MAIN
ACTION WILL BE ACROSS THE NORTH WHERE MCS EXPECTED TO MOVE. WILL
KEEP HIGHEST POPS ACROSS THE NORTH.

SFC LOW DEEPENING AND HIGH PRESSURE FOLLOWING BEHIND SO A WINDY DAY
IN STORE FOR MOST OF THE REGION. FEEL THE WIND ADVISORY CRITERIA
PROBABLY NOT GOING TO BE MET FOR MONDAY. COOLER AIR WILL OVERSPREAD
THE REGION THROUGH WEDNESDAY WITH HIGHS IN THE 60S TO AROUND 70 AND
LOWS IN THE 40S WITH DRY WEATHER AS HIGH PRESSURE BECOMES THE
DOMINATE WEATHER FEATURE.

.LONG TERM...THURSDAY THROUGH SUNDAY
UPPER LEVEL RIDGE OVER THE EASTERN ROCKIES THURSDAY IS FORECAST TO
MOVE EAST AND FLATTEN OVER THE NORTHERN TIER STATES WITH SHORTWAVES
MOVING THROUGH THE MAIN BELT OF THE WESTERLIES ACROSS CENTRAL
CANADA. BY FRIDAY BROAD SURFACE LOW PRESSURE SETS UP FROM SOUTH
CENTRAL CANADA TO THE NORTHERN PLAINS STATES. A LONGWAVE TROUGH
MOVES INTO THE PACIFIC NORTHWEST ON FRIDAY AND UPPER LEVEL IMPULSES
MOVE THROUGH THE TROUGH TOWARDS THE NORTHERN PLAINS. THE UPPER LEVEL
TROUGH MOVES EAST ACROSS THE ROCKIES AND OUT INTO THE WESTERN PLAINS
SATURDAY NIGHT...AND CONTINUES MOVING EAST ACROSS THE NORTHERN TIER
STATES AND SOUTH CENTRAL CANADA THROUGH SUNDAY AND BEYOND.

SHOULD BE DRY THURSDAY...WITH A CHANCE OF THUNDERSTORMS FRIDAY
THROUGH THE WEEKEND. HIGHS MAINLY IN THE 70S AND LOWS 45 TO 50.

&&

.AVIATION...
SURFACE LOW PRESSURE OVER NORTHERN SOUTH DAKOTA THIS AFTERNOON IS
FORECAST TO MOVE NORTHEASTWARD TO THE BORDER OF THE EASTERN DAKOTAS
AND MINNESOTA BY DAYBREAK MONDAY MORNING. MEANWHILE AT UPPER LEVELS
A WEAK IMPULSE IS MOVING ACROSS NORTH CENTRAL MONTANA THIS AFTERNOON
ASSOCIATED WITH THUNDERSTORMS THERE. THIS IMPULSE IS FORECAST TO
MOVE EAST/NORTHEAST AND CLIP THE NORTHWEST CORNER OF NORTH DAKOTA
THIS EVENING. A STRONGER SHORTWAVE FOLLOWS AND EXPECT A GOOD CHANCE
OF THUNDERSTORMS LATE TONIGHT SPREADING EASTWARD ACROSS THE STATE.
VFR CEILINGS.

&&

.BIS WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

WAA/JV
Hazardous weather outlook, May 13, 3:24 AM MDT, 20 hours 44 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BISMARCK ND
424 AM CDT SUN MAY 13 2007

NDZ001>005-009>013-017>023-025-031>037-040>048-050-051-140930-
DIVIDE-BURKE-RENVILLE-BOTTINEAU-ROLETTE-WILLIAMS-MOUNTRAIL-WARD-
MCHENRY-PIERCE-MCKENZIE-DUNN-MERCER-OLIVER-MCLEAN-SHERIDAN-WELLS-
FOSTER-GOLDEN VALLEY-BILLINGS-STARK-MORTON-BURLEIGH-KIDDER-
STUTSMAN-SLOPE-HETTINGER-GRANT-BOWMAN-ADAMS-SIOUX-EMMONS-LOGAN-
LA MOURE-MCINTOSH-DICKEY-
424 AM CDT SUN MAY 13 2007 /324 AM MDT SUN MAY 13 2007/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTH CENTRAL
NORTH DAKOTA...NORTHWEST NORTH DAKOTA...SOUTH CENTRAL NORTH
DAKOTA...SOUTHEAST NORTH DAKOTA AND SOUTHWEST NORTH DAKOTA.

.DAY ONE...TODAY AND TONIGHT

ISOLATED THUNDERSTORMS ARE POSSIBLE IN THE WEST AND NORTH DURING
THE DAY TODAY. THE STORMS ARE NOT EXPECTED TO BE SEVERE.

THUNDERSTORMS WILL BECOME LIKELY IN WESTERN NORTH DAKOTA BY LATE
EVENING. THE STORMS WILL SPREAD EASTWARD INTO THE CENTRAL PART OF
THE STATE BY DAYBREAK MONDAY MORNING. SOME STORMS MAY BE SEVERE
WITH LARGE HAIL AND DAMAGING WINDS. THE GREATEST RISK OF SEVERE
WEATHER IS IN SOUTHWESTERN NORTH DAKOTA.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

THERE IS A CHANCE OF THUNDERSTORMS MONDAY AND AGAIN THURSDAY
NIGHT.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS MAY BE NEEDED TONIGHT...ESPECIALLY IN
SOUTHWESTERN NORTH DAKOTA.

CJS/JF

In the hours before

Local storm report, May 13, 11:32 PM MDT, 36 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BISMARCK ND
1232 AM CDT MON MAY 14 2007

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1210 AM     TSTM WND GST     7 E MEDORA              46.91N 103.38W
05/14/2007  E70.00 MPH       BILLINGS           ND   PUBLIC

            60 TO 70 MPH GUST WITH HALF INCH HAIL AND HEAVY RAIN.

&&

SWICHE
Local storm report, May 13, 11:40 PM MDT, 28 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BISMARCK ND
1240 AM CDT MON MAY 14 2007

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1227 AM     TSTM WND GST     DICKINSON               46.89N 102.78W
05/14/2007  M71 MPH          STARK              ND   OFFICIAL NWS OBS

&&

SWICHE
Local storm report, May 13, 11:43 PM MDT, 25 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BISMARCK ND
1243 AM CDT MON MAY 14 2007

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1224 AM     TSTM WND GST     HETTINGER               46.00N 102.63W
05/14/2007  M60 MPH          ADAMS              ND   OFFICIAL NWS OBS

&&

SWICHE
Local storm report, May 14, 12:05 AM MDT, 3 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BISMARCK ND
105 AM CDT MON MAY 14 2007

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1130 AM     TSTM WND DMG     BOWMAN                  46.18N 103.40W
05/13/2007                   BOWMAN             ND   CO-OP OBSERVER

            SIX INCH DIAMETER TREE BLOWN DOWN.

&&

SWICHE

The office that day

Everything else NWS Bismarck, ND issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 13, 9:32 PM MDTSevere Thunderstorm WarningBISMcKenzie43 min
May 13, 9:56 PM MDTSevere Thunderstorm WarningBISBowman, Golden Valley, Slope64 min
May 13, 9:56 PM MDTSevere Thunderstorm WarningBISGolden Valley, McKenzie49 min
May 13, 10:40 PM MDTSevere Thunderstorm WarningBISBillings50 min
May 13, 10:55 PM MDTSevere Thunderstorm WarningBISAdams, Bowman, Hettinger, Slope, Stark65 min
May 13, 11:29 PM MDTSevere Thunderstorm WarningBISBillings, Dunn61 min
May 13, 11:47 PM MDTSevere Thunderstorm WarningBISAdams, Grant, Hettinger, Morton, Sioux, Stark58 min
May 14, 12:47 AM MDTSevere Thunderstorm WarningBISBurleigh, Emmons, Grant, Morton, Sioux58 min
May 14, 1:15 AM MDTSevere Thunderstorm WarningBISOliver30 min
May 14, 1:25 AM MDTSevere Thunderstorm WarningBISMcLean50 min
May 14, 1:34 AM MDTHigh Wind WarningBISDunn, Mercer, Oliver, Stark2 hr
May 14, 1:44 AM MDTSevere Thunderstorm WarningBISBurleigh, Kidder, Sheridan61 min
May 14, 2:29 AM MDTSevere Thunderstorm WarningBISSheridan, Wells31 min

Nearby

Severe Thunderstorm Warnings in North Dakota, 2007Every severe thunderstorm warning in 2007

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.